Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Wilmington, OH

July 1, 2003Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 1, 2003, 7:09 PM EST for Union County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 7:09 PM EST (00:09 UTC)
Expired
Jul 1, 2003, 7:45 PM EST
In force
36 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Union County, IN

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS51 KILN 020009
SVRILN
INC161-020045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EST TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN INDIANA...

* UNTIL 745 PM EST...

* AT 709 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 4 MILES SOUTH OF LIBERTY...MOVING NORTH AT 10 
MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LIBERTY...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3951 8502 3951 8481 3974 8488 3972 8509

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:26 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 2:26 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT TUE JUL 1 2003

REMNANTS OF WEEKEND BNDRY TRIGGERING TSTM DVLPMNT ALONG WITH SBCAPES
1500-2000 J/KG.  BEST ACTIVITY AT 19Z FOCUSED FROM NEAR SPRINGFIELD
TO SOUTH OF CMH INTO HOCKING COUNTY.  SLOW STORM MOTION ON THESE
STORMS (3-5 KTS) CONTRIBUTING TO LOCALLY HEAVY RAINERS.  ALREADY
HAVE SEEN 2-3 IN ACROSS THE NORTHERN DAYTON SUBURBS THIS AFTN...AND
GETTING 2-3 IN/HR RAINFALL RATES WITH OTHER STORMS.  OVERALL A MUGGY
AFTN ACRS FCST AREA.

TWO INTERRELATED FCST ISSUES TO START...HOW MUCH ACTIVITY OVERNIGHT
AND THE EFFECTS FROM REMNANTS OF BILL.  WEAK LO LVL CONV AND 1000-1500
J/KG CAPES HOLDING ACRS REGION INTO THE OVERNIGHT.  CONSIDERING HOW
EVENTS EVOLVED LAST NIGHT...FEEL POTENTIAL FOR ISOLD TSTMS ACRS
ENTIRE FCST AREA THIS EVNG...AND AS FAR NORTH AS DAY/CMH AREAS FOR
REST OF NIGHT.  HIGHEST POPS ACRS SOUTHERN FCST AREA WHERE DEEPER
MOISTURE AND CONVERGENCE AXIS SETTING UP LATE.  STORM MOTION NOT
SLATED TO INCREASE MUCH OVERNIGHT...SO LOCALLY HEAVY RAINS FROM SLOW
MOVING TSTMS WILL REMAIN A CONCERN.

NORTHERN EDGE OF CI SHIELD FROM BILL NOW ACRS SOUTHERN COUNTIES AND
EXPECT MOST CLOUDS THESE AREAS OVERNIGHT.  MODELS HAVE COME INTO
LINE A LITTLE BETTER THIS AFTN REGARDING BILLS TRACK THRU
APPALACHIANS AND INTO VIRGINIA BY THURS.  ETA STILL FARTHEST NORTH
WITH TRACK OF SYSTEM...BUT HAS BACKED OFF ON QPF AMOUNTS FROM
YESTERDAY.  AGREE WITH HPC THAT A TRACK WEST OF THE APPALACHIANS
SEEMS UNREALISTIC...ESPECIALLY CONSIDERING BILL HAS HAD TENDENCY
OVER LAST 24 HRS TO MOVE SLIGHTLY TO THE RIGHT OF MEAN FCST.
GFS/ECMWF/UKMET ALL GOING WITH MORE SOUTHERLY TRACK WHICH WILL KEEP
LARGE PCPN SHIELD WELL TO THE SOUTH OF FCST AREA.  REGION WILL
REMAIN IN JUICY TROPICAL AIRMASS ON WED...SO THREAT FOR ISOLD
CONVECTION APPEARS REASONABLE ONCE AGAIN.  WILL INCLUDE LO POPS ALL
BUT WAPOK AREA FOR PRIMARILY AFTN TSTMS.

HI PRES WILL FINALLY START TO EXERT ITS INFLUENCE ACRS FCST AREA WED
NIGHT AS REMNANTS OF BILL TRACKS INTO MID ATLANTIC.  DRY WX FOR
THURS AND GOOD DEAL OF FRI...ALTHOUGH INCREASINGLY HOT/MORE HUMID AS
LO LVL THICKNESSES/850 TEMPS SLOWLY CLIMB THRU END OF WEEK.  TEMPS
WILL APPCH 90 ON FRI.  WEAK BNDRY DROPPING OUT OF GRT LKS TRYING TO
DROP INTO FCST AREA LATE FRI.  HELD OFF ANY CHC FOR PCPN UNTIL FRI
NIGHT ACRS NORTHERN COUNTIES WITH WEAK UPR FLO.

TEMPS...ALL GUID VERY CLOSE AND KEPT FCST TEMPS NEAR.  WARMED TEMPS
A FEW DEGREES THRU FRI WITH LOWS GENERALLY M/U60S THRU END OF WEEK.

EXTENDED...WEAK BNDRY TO DROP ACRS FCST AREA SAT WITH LO CHC FOR
TSTMS AND A SLIGHT COOL DOWN.   ALL MODELS SLOWING NEXT FRNTL
PASSAGE UNTIL TUES NEXT WEEK...SO KEPT TEMPS WARMER FOR MON AND
TUES.  STUCK LO CHC POPS IN ON MON WITH MOIST GULF FLO RETURNING TO
OH VALLEY...THEN BETTER CHC WITH FRNTL BNDRY ON TUES.

.ILN...NONE.

RYAN
Hazardous weather outlook, Jul 1, 4:26 AM EST, 14 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
526 AM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 1, 1:50 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    HARRISON TOWNSHIP         OH   FLOOD
07/01/03   MONTGOMERY                     HIGH WATER ON MARKEY AND
                                          CARLSON ROADS.
Local storm report, Jul 1, 1:51 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
251 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    HARRISON TOWNSHIP         OH   FLOOD
07/01/03   MONTGOMERY                     HIGH WATER ON MARKEY AND
                                          CARLSON ROADS.
Local storm report, Jul 1, 6:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0749 PM EDT TUE JUL 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    5 NE WASHINGTON COURT HOU OH   FLOOD
07/01/03   FAYETTE                        4 TO 4.5 INCHES OF RAIN
                                          MEASURED.  STREAMS OUT OF
                                          BANKS.  FIELDS AND ROADS
                                          FLOODED.

0430 PM    5 NE WASHINGTON COURT HOU OH   FLOOD
07/01/03   FAYETTE                        4 TO 4.5 INCHES OF RAIN IN
                                          ABOUT AN HOUR.  STREAMS OUT
                                          OF BANKS.  FIELDS AND ROADS
                                          WERE FLOODED.

GAT
Local storm report, Jul 1, 6:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO REMOVE 1ST EVENT
NATIONAL WEATHER SERVICE WILMINGTON OH
0749 PM EDT TUE JUL 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5 NE WASHINGTON COURT HOU OH   FLOOD
07/01/03   FAYETTE                        4 TO 4.5 INCHES OF RAIN IN
                                          ABOUT AN HOUR.  STREAMS OUT
                                          OF BANKS.  FIELDS AND ROADS
                                          WERE FLOODED.

GAT

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.